Certain medications have been implicated in causing acute myocardial infarctions (AMI). Sumatriptan, a medication usually prescribed for acute migraine and cluster headaches has been documented as potentially causing coronary vasospasm, thereby leading to MI. This is usually seen in patients with strong risk factors for coronary artery disease (CAD) or in those with established CAD. Most cases thus far have been reported in patients using the subcutaneous preparation of sumatriptan. Here, we present a case of a patient without prior risk factors for CAD and angiographically unremarkable coronary arteries who presented with evidence of an AMI after oral sumatriptan use for migraines.
- ischaemic heart disease
- cardiovascular medicine
- pharmacology and therapeutics
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors KO was responsible for looking after the patient during the admission and follow-up. He was involved with the conception and drafting of the manuscript. UO was responsible for literature review, drafting and revising the manuscript. Both authors gave final approval of the version to be published, and agree to be accountable for all aspects of the work.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.